New Mexico, 2007

Hail in New Mexico, June 17, 2007

June 17, 2007 · NWS ABQ · 2 events in 2 counties and zones

Deep moisture and moderate instability with decent shear all combined to produce isolated severe weather over Chaves and Quay counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture and moderate instability with decent shear all combined to produce isolated severe weather over Chaves and Quay counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 17, 1:29 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 17, 1:29 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
229 PM MDT SUN JUN 17 2007

.DISCUSSION...
IT APPEARS THAT THE DRIER AIR ADVECTING IN FROM ARIZONA HAS WON OUT
AS CUMULUS ACTIVITY IS QUITE A BIT LESS VERSUS YESTERDAY AT THIS
TIME. SAME TREND FOR LIGHTNING ACTIVITY WITH MOST PRONOUNCED ACROSS
THE EAST SLOPES OF THE SANGRES AND SACRAMENTO MOUNTAINS. ADJUSTED
POP AND WX FIELD ACCORDINGLY FOR TONIGHT. LEFT SOME TOKEN DRIER
STORMS ACROSS THE GILA COUNTRY AND PORTIONS OF SOCORRO COUNTY PER
LATEST VISIBLE IMAGERY. LOOK FOR MOST OF THE ACTIVITY TO DIE DOWN
FAIRLY EARLY. DID LEAVE SOME CHICKEN 10 POPS FOR THE EASTERN PLAINS
AFTER MIDNIGHT TONIGHT JUST IN CASE THERE WERE SOME RESIDUAL
OUTFLOWS WHICH COULD INTERSECT AND CREATE SHORT LIVED CELLS.
BREEZINESS WILL ALSO ABATE DURING THE EARLY TO MID EVENING HOURS AS
THE SUN GOES DOWN.

UPPER RIDGE WILL BE THE MAIN PLAYER THE NEXT FEW DAYS WITH SOME
BACK DOOR FRONTAL SURGES TRYING TO UNDERCUT IT. STILL LOOKS LIKE MOST
OF THE HIGHER LEVEL MOISTURE WILL ENTER INTO THE PICTURE ACROSS THE
WEST TUESDAY AND WEDNESDAY. DID HOWEVER KEEP SLIGHT CHANCES FOR THE
GILA COUNTRY MONDAY AFTERNOON AND EVENING JUST IN CASE THE MOISTURE
GETS INTO CWFA QUICKER THAN ANTICIPATED. MAINLY HIGH BASED SHOWERS
WHICH COULD ALSO CREATE SOME LOCALIZED FIRE WEATHER CONCERNS DUE TO
ASSOCIATED OUTFLOWS. DRY LINE ALSO EXPECTED TO SLOSH BACK AND FORTH
FAVORING THE EASTERN PLAINS AND PORTIONS THE EAST SLOPES OF THE
SANGRES. THIS COULD INITIATE A FEW THUNDERSTORM COMPLEXES OFF THE
EAST SLOPES OF THE FRONT RANGE AND PROVIDE AN ADDED BOOST TO THE
BACK DOOR FRONTAL SURGES DUE TO OUTFLOW CONSIDERATIONS. THUS A
WILDCARD IN THUNDERSTORM FORECASTING FOR THE EARLIER HALF OF THIS
COMING WEEK. CONDITIONS COULD GET A TAD DRIER TOWARDS THE END OF THE
WEEK INTO THE WEEKEND AS ANOTHER UPPER LEVEL TROUGH IS DEPICTED TO
ENTER THE GREAT BASIN AND SQUASH THE UPPER RIDGE ACCORDINGLY. NOT SO
UNCOMMON FOR THIS TIME OF THE YEAR.

THE OTHER WEATHER NEWS WILL BE NORMAL TO ABOVE NORMAL TEMPERATURES
THROUGH MOST OF THE WEEK. DIDNT MAKE A WHOLE LOT OF CHANGES TO
INHERITED FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  60  95  58  96 /   0   0   0   5
GALLUP..........................  50  91  49  90 /   0   0   0   5
GRANTS..........................  54  91  54  90 /   0   0   0   5
GLENWOOD........................  65 100  65  99 /   0   5   5   5
CHAMA...........................  40  84  39  85 /   0   0   0   5
LOS ALAMOS......................  61  88  61  89 /   0   0   0   5
RED RIVER.......................  34  82  34  83 /  10  10  10  10
TAOS............................  45  90  45  91 /   0   5   5  10
SANTA FE........................  54  91  54  92 /   0   0   0   5
SANTA FE AIRPORT................  56  92  56  93 /   0   0   0   5
ESPANOLA........................  59  95  58  96 /   0   0   0   5
ALBUQUERQUE HEIGHTS.............  65  92  64  93 /   0   0   0   5
ALBUQUERQUE VALLEY..............  63  95  62  96 /   0   0   0   5
ALBUQUERQUE FOOTHILLS...........  60  91  59  92 /   0   0   0   5
ALBUQUERQUE WEST MESA...........  62  94  60  95 /   0   0   0   5
SOCORRO.........................  64  95  63  96 /   0   0   0   5
SANDIA PARK/CEDAR CREST.........  55  83  55  84 /   0   0   0  10
MORIARTY/ESTANCIA...............  50  85  50  86 /   0   0   0   5
CARRIZOZO.......................  56  92  56  93 /   0   0   0   5
RUIDOSO.........................  49  80  49  81 /  10   0   0  10
RATON...........................  54  89  54  90 /  10  10  10  20
LAS VEGAS.......................  55  89  55  90 /   0  10  10   5
ROY.............................  55  85  55  86 /  10  10  10  10
CLAYTON.........................  59  87  59  88 /  10   5  10  10
SANTA ROSA......................  63  92  63  93 /  10   5  10   5
TUCUMCARI.......................  65  94  65  95 /  10   5  10  10
FORT SUMNER.....................  62  90  62  91 /  10   5  10   5
CLOVIS..........................  62  94  62  95 /  10   5  10   5
PORTALES........................  63  95  63  96 /  10   5  10   5
ROSWELL.........................  65 100  65 101 /  10   5   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50
Hazardous weather outlook, Jun 17, 4:55 AM MST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT SUN JUN 17 2007

NMZ001>021-026-181200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
555 AM MDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER NORTHEAST NEW
MEXICO MAY APPROACH SEVERE LIMITS. HAIL TO ONE HALF INCH...WIND
GUSTS TO 50 MPH AND TORRENTIAL RAIN PRODUCING MINOR FLOODING ARE
ALL POSSIBLE BETWEEN 4 PM AND MIDNIGHT. THE AREA OF CONCERN COVERS
EASTERN COLFAX...MORA AND SAN MIGUEL COUNTIES...AND ALL OF UNION...
HARDING AND QUAY COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

In the hours before

Special weather statement, Jun 17, 3:05 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
405 PM MDT SUN JUN 17 2007

NMZ019-172230-
CHAVES COUNTY PLAINS-
405 PM MDT SUN JUN 17 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER SOUTHERN CHAVES COUNTY...

AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 8 MILES SOUTH OF ROSWELL TO 13 MILES NORTHEAST OF HOPE. MOVEMENT
WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DEXTER...GREENFIELD...
HAGERMAN...LAKE ARTHUR AND ROSWELL CORRECTIONAL FACILITY.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jun 17, 3:29 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
429 PM MDT SUN JUN 17 2007

NMZ005-172300-
NORTHEAST HIGHLANDS-
429 PM MDT SUN JUN 17 2007

...STRONG THUNDERSTORM MOVING OVER NORTHERN COLFAX COUNTY...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 19 MILES SOUTHWEST OF COKEDALE.
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
COLFAX COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jun 17, 3:29 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT...RETRANSMITTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
429 PM MDT SUN JUN 17 2007

NMZ005-172300-
NORTHEAST HIGHLANDS-
429 PM MDT SUN JUN 17 2007

...STRONG THUNDERSTORM MOVING OVER NORTHERN COLFAX COUNTY...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 19 MILES SOUTHWEST OF COKEDALE.
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
COLFAX COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER

The radar

The Holloman AFB radar (KHDX), 167 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chaves

When
June 17, 3:44 PM MST
Where
Chaves County, 2 mi E of Lake Arthur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.000, -104.335

Hail, Quay

When
June 17, 7:53 PM MST
Where
Quay County, 5 mi N of Glenrio
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.252, -103.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27136, 27137.